Synthetic Rise - KAUZ-TV: Newschannel 6 Now | Wichita Falls, TX

Synthetic Rise

The Red River Hospital in Wichita Falls treats patients for mental health and addiction, but recently have seen even more patients with effects associated with synthetic marijuana also known as ‘K-2’ or ‘Spice.’

"This year alone we've had over a hundred admissions for substance abuse problems specifically and substances like k-two or spice represents 5 or 10 percent," said Jack Warburton, CEO of Red River Hospital.

He said while there was national ban on K-2 back in 2012, people still manage to find a way to buy and use the dangerous substance.

"Since then they've become less available in local markets, but the problem persists. People assume it’s a safer alternative than drug use and that's not the case," said Warburton.

The American Association of Poison Control Centers said there have been close to 1,500 cases of synthetic marijuana exposures this year. 

In May, nearly 120- people overdosed on synthetic marijuana in the state within a five-day period.

Health effects from the drug can be life threatening and can include:

  • severe agitation and anxiety
  • fast racing heartbeat 
  • increased blood pressure 
  • nausea and vomiting
  • muscle spasms, seizures, and tremors

When using this substance you could also experience intense hallucinations and psychotic episodes that made result in suicidal and other harmful thoughts.

Health experts said it can be difficult to treat when most times they don't know what chemicals are being put into these substances.

"There is no way to know what being ingested and smokes being used,” said Burton."It can make it more difficult to predict exactly what that persons re action to the substance is going to be." 

Jimmie Johnson, Newschannel 6 
Powered by Frankly